On August 28, 2015, the FDA issued a safety warning for a newer type of type 2 diabetes medication known as DPP-4 inhibitors or gliptins.
There have been reports that these medications can cause severe and possibly disabling joint pain.
Which medications contain gliptins (DPP-4 inhibitors)?
- Januvia (sitagliptin)
- Onglyza (saxagliptin)
- Tradjenta (linagliptin)
- Nesina (alogliptin)
- Janumet and Janumet XR (metformin and sitagliptin)
- Kombiglyze XR (saxagliptin and metformin)
- Glyxambi (empagliflozin and linagliptin)
- Jentadueto (metformin and linagliptin)
- Kazano (alogliptin and metformin)
- Oseni (alogliptin and pioglitazone)
Why was a FDA safety warning issued for gliptin medications?
The FDA issued the warning due to continued reports of severe joint pain associated with the use of gliptin medications.
Reports show that discontinuing the medication resolved symptoms, usually in less than one month. But the severe joint pain did tend to return if the same medication (or another gliptin) was restarted.
These reports have prompted the FDA to require the labels for these drugs to be changed to show the new warning and risks.
How long can it take for joint pain to develop with these medications?
Joint pain with gliptins has been reported to start anywhere from one day to years after beginning the medication.
Should I stop using my medication if it’s included in the above list?
If you take one of these medications and experience any severe and persistent joint pain DO NOT stop taking the medication—but DO contact your doctor right away.
Want more information?
You can find the full drug safety warning from the FDA here.
We've sent a link to download the GoodRx mobile app to your phone.
We were unable to send a link to your phone.